Alert archive / Texas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

March 17, 1999Crane County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 1999, 6:06 PM CST for Crane County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 1999, 6:06 PM CST (00:06 UTC)
Expired
Mar 17, 1999, 6:40 PM CST
In force
34 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1999-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1999-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
648 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KMAF 180008 RRA
SVRMAF
TXC103-180040-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
606 PM CST WED MAR 17 1999

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRANE COUNTY IN SOUTHWESTERN TEXAS

* UNTIL 640 PM CST

* AT 603 PM CST... MIDLAND DOPPLER RADAR DETECTED A SEVERE
  THUNDERSTORM 10 MILES EAST OF MONAHANS... MOVING NORTH AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.  THIS WILL AFFECT
TRAVELERS ALONG FM 1053.

THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS.

JD/DJK/RSB/MEY


&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:44 AM CST, 14 hours 22 minutes earlier.

Area forecast discussion, Mar 17, 3:44 AM CST, 14 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
344 AM CST WED MAR 17 1999

08Z SFC MAP INDICATED COLD FRONT FROM SOUTHEAST NEBRASKA THROUGH
NORTHWEST KANSAS. MEANWHILE SATELLITE ATTM INDICATING UPPER LOW
SPINNING ALONG MEXICO/ARIZONA BORDER. THESE TWO FEATURES WILL BE THE
MAIN PLAYERS THIS FORECAST CYCLE. SO FAR LOW LEVEL MOISTURE RETURN
HAS BEEN SHALLOW JUDGING BY MEAGER 85H DEW POINTS 00Z WED. MODELS
INDICATING BULK OF DEEP MOISTURE WITH THIS SYSTEM WILL PASS EAST OF
MAF CWA AHEAD OF DRY LINE ON EASTERN BORDER COUNTIES AND COLD FRONT
NORTHERN BORDER COUNTIES BY THIS EVENING...SO BY FAR THE BEST CHANCE
OF ANY CONVECTION WOULD BE IN SCURRY COUNTY LATE TODAY NEAR DRY LINE
AND APPROACHING COLD FRONT.

EXPECTING COLD FRONT TO MOVE THROUGH THE CWA TONIGHT WITH WINDS
PICKING UP TO AT LEAST BREEZY CATEGORY NORTHERN COUNTIES. SOME
MOISTURE DOES TRY TO WRAP AROUND SFC LOW ONCE FRONT DOES PASS...
PARTICULARLY ACROSS NORTHERN COUNTIES SO DID MENTION CHANCE
OF SHOWERS MOST OF PERMIAN BASIN NORTHWARD INCLUDING SOUTHEAST NEW
MEXICO. WILL MENTION CHANCE OF TSRA TONIGHT IN EASTERN NEW MEXICO
COUNTIES CLOSER TO UPPER LOW.

THURSDAY LOOKS TO BE A VERY COOL DAY WITH STRONG CAA AND DECENT
AMOUNT OF LOW CLOUDS ESPECIALLY NORTHERN HALF OF CWA. UPPER LOW
CENTER WILL MOVE ACROSS NORTHERN CWA THIS PERIOD. MENTIONED CHANCE
OF SHRA WITH UPPER LOW AGAIN ACROSS PERMIAN BASIN NORTH. WAS NOT
CRAZY ABOUT CONVECTION CHANCES THURSDAY WITH SUCH STRONG CAA AND LOW
CLOUD COVER EXPECTED ALONG WITH MARGINAL MOISTURE.

MAF 070/037/047/030 -22
CNM 066/035/049/030 222
MRF 065/032/047/026 011
P07 075/046/060/036 220

12

In the hours before

Special weather statement, Mar 17, 12:09 PM CST, 5 hours 57 minutes before
NMZ029-TXZ045>048-050>052-061>063-068>070-075-081-082-181100-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND TX
1207 PM CST (1107 AM MST) WED MAR 17 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS   DAWSON     HOWARD      PECOS     TERREL
BORDEN    ECTOR      JEFF DAVIS  REAGAN    UPTON
BREWSTER  GAINES     MARTIN      PECOS     WARD
CRANE     GLASSCOCK  MIDLAND     SCURRY    WINKLER

AND IN SOUTHEAST NEW MEXICO:

LEA

SYNOPSIS: AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON THE
MEXICO/ARIZONA/NEW MEXICO BORDER WILL MOVE SLOWLY EAST THIS
AFTERNOON AND TONIGHT.  MEANWHILE A DRY LINE WILL FORM ACROSS THE
EASTERN PERMIAN BASIN AND TERRELL COUNTY BY LATE THIS AFTERNOON AHEAD
OF A COLD FRONT.  LOW LEVEL MOISTURE WILL INCREASE TODAY AHEAD OF THE
DRY LINE AND FRONT RESULTING IN THE CHANCE OF THUNDERSTORMS LATE
TODAY...BEGINNING IN THE NORTHEASTERN PERMIAN BASIN AND SPREADING
SOUTHWESTWARD.  THE UPPER LEVEL LOW PRESSURE SYSTEM WILL BE CENTERED
JUST WEST OF EL PASO BY THIS EVENING...BRINGING THE THREAT OF
NON-SEVERE MULTI-CELLED THUNDERSTORMS ACROSS THE EASTERN COUNTIES
OF WEST TEXAS LATE TODAY AND TONIGHT.  SPOTTER ACTIVATION IS NOT
ANTICIPATED AT THIS TIME.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

JD/EGB
Special weather statement, Mar 17, 3:27 PM CST, 2 hours 39 minutes before
NMZ027>029-TXZ045>048-050>052-058>063-067>070-075-081-082-181130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND TX
325 PM CST (225 PM MST) WED MAR 17 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN WEST TEXAS:

ANDREWS    DAWSON     HOWARD      MIDLAND  SCURRY  WINKLER
BORDEN     ECTOR      JEFF DAVIS  PECOS    TERRELL CULBERSON
BREWSTER   GAINES     LOVING      REAGAN   UPTON
CRANE      GLASSCOCK  MARTIN      REEVES   WARD

AND IN SOUTHEAST NEW MEXICO:

EDDY  LEA

SYNOPSIS: AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ON THE
MEXICO/ARIZONA/NEW MEXICO BORDER WILL MOVE SLOWLY EAST THIS
AFTERNOON AND TONIGHT.  MEANWHILE A DRY LINE WILL FORM ACROSS THE
EASTERN PERMIAN BASIN AND TERRELL COUNTY BY LATE THIS AFTERNOON AHEAD
OF A COLD FRONT.  LOW LEVEL MOISTURE WILL INCREASE TODAY AHEAD OF THE
DRY LINE AND FRONT RESULTING IN THE CHANCE OF THUNDERSTORMS LATE
TODAY...BEGINNING IN THE SOUTHEASTERN NEW MEXICO AND SPREADING
SOUTHEAST.  THE UPPER LEVEL LOW PRESSURE SYSTEM WILL BE
CENTERED JUST WEST OF EL PASO BY THIS EVENING...BRINGING THE THREAT
OF NON-SEVERE MULTI-CELLED THUNDERSTORMS ACROSS THE EASTERN COUNTIES
OF WEST TEXAS LATE TODAY AND TONIGHT.  CONDITIONS ARE ALSO
FAVORABLE FOR POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT IN
TERRELL AND SOUTHERN BREWSTER COUNTIES.  SPOTTER ACTIVATION MAY BE
NEEDED THIS EVENING IN THESE TWO COUNTIES.

FOR THE WEST CENTRAL TEXAS OUTLOOK SEE PRODUCT LBBSPSSJT.

JD/EGB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:15 PM CSTSevere Thunderstorm WarningMAFPecos50 min
Mar 17, 6:42 PM CSTSevere Thunderstorm WarningMAFEctor48 min
Mar 17, 6:44 PM CSTSevere Thunderstorm WarningMAFCrane51 min
Mar 17, 7:01 PM CSTTornado WarningMAFEctor34 min
Mar 17, 7:26 PM CSTSevere Thunderstorm WarningMAFAndrews44 min
Mar 17, 7:32 PM CSTSevere Thunderstorm WarningMAFEctor48 min
Mar 17, 7:43 PM CSTSevere Thunderstorm WarningMAFGaines47 min
Mar 17, 7:49 PM CSTSevere Thunderstorm WarningMAFTerrell46 min
Mar 17, 8:40 PM CSTFlash Flood WarningMAFTerrell3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.